Donate For Public and Patients Store Search

American Academy of Dermatology Logo
Welcome!
Advertisement

Atrophic tinea versicolor: Knowledge about its pathogenesis is hypertrophying


DII small banner By Warren R. Heymann, MD
April 12, 2017


In the entry “Atrophic Tinea Versicolor: More Than a Mirage” (April 22, 2016), I learned that the atrophic appearance of some cases of tinea versicolor is not just an optical illusion. The case of a 35-year-old man with depressed brown lesions on his trunk due to tinea versicolor (TV, aka pityriasis versicolor, PV) was discussed. It was hypothesized that a delayed-type hypersensitivity reaction induced by Malassezia could release elastase, thereby leading to elastolysis and dermal atrophy.

A lingering question was whether concomitant use of topical steroids (administered mostly because of misdiagnosis) could be responsible for the atrophy — the latest studies suggest that indeed it is secondary to Malassezia. Marinello et al detail the case of a 42-year-old woman with extensive atrophic tinea versicolor with a history of Sjögren syndrome and Hashimoto thyroiditis, whose lesions resolved with the use of ketoconazole cream (1). The authors correctly note that the demonstration of the yeast and resolution with antifungal therapy helps differentiate atrophic tinea versicolor from other entities such as anetoderma, atrophoderma of Pasini and Pierini, mid-dermal elastolysis, confetti like macular atrophy, morphea, parapsoriasis and mycosis fungoides.

In a remarkable case, a 66-year-old man presented with atrophic truncal lesions of 6 months’ duration; of note is that he had been using topical steroids for over 50 years, because of a history of alleged “atopic dermatitis”. Biopsies demonstrated spores and hyphae in the stratum corneum, epidermal atrophy, but no dermal changes of collagen or elastin. The patient responded to topical ketoconazole (2).

Levy and Magro performed a retrospective study of 6 cases of atrophying PV. In all cases routine light microscopy, an elastic tissue stain, and an immunohistochemical assessment for the expression of CD3, CD4, CD8, GATA3 and CXCR3 was performed. All cases demonstrated hyperkeratosis with intracorneal infiltration by pathogenic hyphal forms as well as epidermal attenuation and papillary dermal elastolysis. A supervening, mild-to-moderate, superficial lymphocytic infiltrate was noted and characterized by a focal CD8+ T cell-mediated interface dermatitis along with a mixed T-cell infiltrate composed of GATA3+ and CXCR3+ T cells. The authors concluded that atrophying PV represents the sequelae of a mixed helper T-cell (TH1 and TH2) idiosyncratic immune response to Malassezia and can present as a protracted dermatosis that may clinically mimic an atypical lymphocytic infiltrate. Presumably, TH1 cytokines recruit histiocytes, a source of elastases, and upregulate matrix metalloproteinase activity, which may contribute to epidermal atrophy (2). It is important to recognize that these changes are likely due to an immunologic effect of Malassezia – although the influence of topical (or systemic) corticosteroids on the atrophic appearance of these lesions may be contributory in some cases, they are not a prerequisite for such lesions.

In conclusion, atrophic TV:  1) is real; 2) is likely a hypersensitivity reaction to Malassezia resulting in reversible elastolysis in most cases; 3) may display epidermal atrophy; 4) is questionably aggravated by topical corticosteroids; and 4) is responsive to standard therapy.

1. Marinello E, et al. Atrophic pityriasis versicolor occurring in a patient with Sjögren’s syndrome. BMJ Case Rep. 2017 Jan 18;2017. pii: bcr2016218108. doi: 10.1136/bcr-2016-218108.
2. Levy JM, Magro C: Atrophying pitryriasis versicolor as an idiosyncratic T cell-mediated response to Malassezia: A case series. J Am Acad Dermatol 2017; 76: 730-5.
3. Haiduk J, et al. Atrophying tinea versicolor with epidermal atrophy. J Dtsch Dermatol Ges 2016; 14: 740-3.

All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement